T Nation

Anyone Get Heart Palpitations from Testosterone?

Hi everyone,

The title says it all. Recently I’ve been noticing my heart skip a beat about 5-10 times a day usually. No chest pains or anything. Blood pressure is 128/67. And have donated blood.

However I’m still getting the heart to skip a beat which didn’t happen before on my protocol.

I’m trying to narrow It down to either one of 2 things.

  1. my dose is too high for me: 200mg a week twice a week
  2. I’m taking too much AI: noticed this come on when I increased my dose. Decreased now but a week later still having this issue

I’m kinda annoyed. I’m only about 3 months in and I don’t want to give up on TRT by any means. But Maybe my protocol just sucks.

FYI my levels are >1500 so I’m pretty much in a mini cycle at this dosage. I’m just wondering if a side effect of AIs Is this. Again some days it’s not so bad and other days it’s worse.

I’m trying to strategize on how to remedy this. My first initial thought is increasing injection frequency to 3x a week and dose to 160mg a week no AI as well as quit vaping (terrible habit I know)

Any suggestions on trying to get rid of this? Thanks

I think this post covers a lot of ground and provides you additional links to more reading material.

I am sorry you are experiencing this symptom and i understand how it feels and then some.

I think too high of a dose. TT over 1500 is likely too much.

Can you get good results on lower levels? That’s the question.

Terrible habit, yes.

Horribly damaging to your lungs and body? More than you think.

Quit it today. Just do it.

As roscoe said try a lower dose as an experiment, just to throw a number out say drop to 150mg/week in divided doses. Give it a few weeks to settle out. Stop vaping, assuming you’re using a valentine containing nicotine which is a stimulant. Cut back on caffeine too, if you partake.

I get these too, had em for years, and I’ve talked to my doc about it, he’s not worried about it just seems to happen to some people as they get older. Doesn’t mean yours are no factor, talk to your doc.

Could be a bit of just being more aware of your body since starting trt, focusing on it makes you notice something that’s probably been around for years. But bring it up to the doc and try the above to see if they diminish.

Sounds like a good plan. I think the combo of the high dose + nic is contributing. I only notice them after I use the vape too.

Weird since I haven’t had them before since starting TRT almost 3 months ago till now. Regardless for health I’ll stop the nic and lower the dose since the dose is too high anyways. I also need to get rid of this AI. Will increasing from 2 to 3 injections a week make a difference?

You’re right. That might be the reason I’m having this problem and not the testosterone

I started getting them also and have been checked out by two cardiologists and run every test u can think of , I thought maybe my dose was too high but now I think it’s just getting older and more aware of everything and also anxiety

Did they find any abnormalities? Also did they end up going away?

Everything was normal and they basically said try and forget about them , I still get them but not as bad

I would probably look more into electrolytes causing the skipped beats. I doubt the testosterone has anything to do with it.

I went into afib from being seriously dehydrated while working out. I went to an electrical heart doctor and he assured me testosterone therapy wouldn’t cause palipitations or afib. He said it’s an electrical issue. Stress, lack of electrolytes, lack of sleep, too much alcohol(dehydration) is always the most likely cause. I was having PVC’s for months leading up to this.

My testosterone levels were 1440 at the time this all happened so I was worried. Then I started drinking Gatorade zero and it all went away.

There’s a reason cycles are done short term…

1 Like

Thanks for your comments:

I’ve had this exact discussion with a couple of electrophysiologists. The questions in my mind are

  • what type of testosterone therapy?
  • The kind that keeps you where your body was made to operate or the kind that pushes you way above where your body may be designed to operate?
  • I wonder which one the heart doctor you mention above was thinking of when he made that statement.

For those that may be sensitive or predisposed, these may worthwhile questions to ponder.

Testosterone clearly affects β-adrenergic receptor expression:

Abstract

Gender-related differences in cardiac function have been described in the literature, but whether the presence of sex hormones is responsible for these differences remains unclear. This study was designed to determine whether testosterone regulates the gene expression of calcium regulatory proteins in rat heart, thus playing a role in gender-related differences in cardiac performance. Ventricular myocytes were isolated from two-day-old rats and treated with testosterone at varying duration; the levels of gene expression for the androgen receptor (AR) and major calcium regulatory proteins were determined by quantitative real-time PCR. Testosterone (1 µM) treatment induced a maximum increase in β1-adrenergic receptor and L-type calcium channel mRNA levels following an eight hour exposure. Six hours testosterone treatment stimulated a 300-fold increase in androgen receptor message abundance, and Na/Ca exchanger mRNA levels reached a maximum level following twenty-four hour testosterone treatment. Taken together, these data provide the first evidence that testosterone regulates gene expression of the major calcium regulatory proteins in isolated ventricular myocytes, and may thus play a role in the gender-related differences observed in cardiac performance.

Almost positive the vaping was causing this issue.

Stopped last night. Absolutely sucks withdrawals wise but no chest tightness or palps. Heart rate dropped a lot lower too

1 Like

You didn’t vape before starting testosterone therapy?

Could it be synergistic effect of both Test and nicotine?

GLad you’re quitting.

When you’re younger, you don’t appreciate life and health as much as you do when you’re older.

You’d wish you had quit years back if you had developed lung cancer or something.

Good call here.

1 Like

Think I was about to Experience the same thing due to dehydration and stress It scared the shit out of me! Between selling my house moving buying another one and still finding time for the gym five days a week it almost killed me

Ive noticed that if I dont drink enough water, I get the palps. Otherwise all is well

Premature ventricular contractions can be induced from nicotine exposure alone. Nicotine stimulates catecholamine release, testosterone modulates beta-adrenergic receptor expression. There is a synergistic effect, though nicotine can induce PVC’s independently

Premature ventricular contractions usually aren’t particuarly dangerous as a sole entity (absent of underlying cardiovascular pathology.

Not to say he shouldn’t quit vaping as nicotine is highly addictive but imo this is hysteria. Compared to actually smoking tobacco cigarettes it would appear vaping is far, far less damaging to the lungs, heart, vasculature etc.

He’s better off not smoking/vaping at all as there is no upside. But unless he’s going through like an entire Juul pod per day it isn’t going to kill him at the rate smoking would.

The media reports on vaping/lung damage are steeped in sensationalism. What’s more, a large portion of “reports” were primarily linked back to black market THC cartridges.

There’s been the odd, concerning report of serious respiratory damage within those vaping very heavily. But case reports don’t always account for compounding variables… what if the few case reports consist of those with undiagnosed alpha 1 antitripsan deficiency?

Best not be addicted to nicotine though, the neurological dysregulation mediated by chronic nicotine exposure is immense. Supposedly this is a very irritating substance to quit.

There also appears to be a distinct correlation between vaping and progression to smoking cigarettes. If used as an aid to cease smoking they can be tremendously effective. If used as a substitute it makes it very easy to switch back/relapse.